Ask An Expert: Do Hormonal Contraceptives Cause Depression?

Health 2023

Table of contents:

Ask An Expert: Do Hormonal Contraceptives Cause Depression?
Ask An Expert: Do Hormonal Contraceptives Cause Depression?
Video: Ask An Expert: Do Hormonal Contraceptives Cause Depression?
Video: Does The Birth Control Pill Cause Depression? 2023, February
Anonim
Image
Image

Olga Lukinskaya

ANSWERS TO MOST OF THE QUESTIONS ARE EXCITING TO US we used to search online. In the new series of materials, we ask just such questions: burning, unexpected or common - to professionals in various fields.

Image
Image

Controversy around hormonal contraceptives does not subside: on the one hand, this is the most effective means of preventing pregnancy, except for complete abstinence from sex, on the other hand, many women are afraid to use them because of proven or unproven risks. One of the stumbling blocks is the likelihood of a deterioration in mood, depression, or a decrease in libido. Together with an expert, we figure out what the research says about these risks and what to do about it in practice.

Oksana Bogdashevskaya

doctor - obstetrician-gynecologist, chief gynecologist of the Fomina Clinic network, author of the blog "The most thankless work"

Image
Image

Mood disorders while taking hormonal contraceptives is a hot topic. I work a lot with family planning and contraception issues and I come across such complaints often. Let me tell you right away: scientific evidence is contradictory. On the one hand, over the past fifteen years, four large population studies have been conducted, in two of which they did not find any connection between the use of contraceptives and dysphoria, and in two more, a decrease in depressive symptoms was confirmed, including in patients with mood disorders.

On the other hand, experts are increasingly drawing attention to the bias of these assessments. Most women simply stop taking COCs if they notice that life has lost color while taking the drug, so surveys of those who take the drug constantly may not reflect the whole picture. Researchers from Denmark, where national registries have been kept for a long time, and large-scale research is not difficult to carry out, are especially active.

In 2016, the results of a prospective study were published, which involved more than a million women. According to the authors, users of hormonal contraception are more likely to take antidepressants. True, the absolute risk remains very low: 2.2% of women receiving COCs took antidepressants and 1.7% in the control group, that is, the difference was 0.5% - one woman in two hundred. A year later, a much more screaming work by the same authors came out - a cohort study with patients aged fifteen and older, which examined the risk of suicide attempts.

Almost half a million women were followed up for an average of 8.3 years. The study did not include those who took antidepressants in the past, patients with a psychiatric diagnosis, and those who had attempted suicide in the past. In this cohort, there were 71 suicides and 6,999 first suicide attempts. The relative risk of both the first attempt and the actual suicide was increased among those who used hormonal contraceptives now or recently, compared with those who never used them; the risk was greatest in adolescents and those who used hormonal patches. The association between the use of contraceptives and the first attempt at suicide peaked after 2 months of use and declined after 1 year - the researchers associate a decrease in risk with the fact that women simply stopped taking the drug.

The study authors believe that previous attempts to find a link between hormonal contraception and depression failed because the sample did not include adolescents, and the group aged 15-25 is most vulnerable. Both gynecologists and psychiatrists began to discuss that an addition could be made to the instructions for use - and at the stage of counseling, to warn patients about the possible appearance of suicidal thoughts.

Nevertheless, the scientific community has doubts about the quality of these studies.Gynecologists remember well the previous failed works of the same author Oyvind Lidegaard on the risk of thrombosis in the presence of hormonal contraception. Psychiatrists, assessing the scale of the work done, agreed that the data are impressive, but, unfortunately, have no clinical significance. There is no strong evidence for a causal relationship between hormonal contraception and suicidal behavior. The beginning of a contraceptive history may coincide with stress due to the formation of new sexual relationships, possible psychological or physical abuse.

The problem of studying depression is now at its peak, and you can associate the risks of mood disorders with anything. In 2017, a large meta-analysis based on 43 studies was published (the total sample size included 8,519 people with depression and 27,282 people without depression). It was found that people with depression have lower blood levels of folate and get less folate from food than people without depression. From this point of view, COCs with folic acid derivatives are even useful. Shortening the hormone-free interval (interruption in hormone intake) is associated with a reduced risk of anemia and depression - also a benefit.

Such a pick can go on indefinitely, so the conclusion is always the same - new research is needed. More, more new research. In real life, both the doctor and the patient should pay attention to changes in mood. To the doctor - to ask, to the patient - to actively tell. If life has really lost its colors, you need to be screened for depression and take action. At the same time, it is necessary to decide whether to keep contraception or to cancel it.

When it comes to libido, the evidence is still conflicting. We still cannot reliably prove whether contraception affects female sexuality. In some studies, sexual desire rises, in others it decreases, and in others it remains unchanged. In the recommendations of the WHO (2015) and CDC (2016), there is no mention of the effect of COCs on sexual function. Nevertheless, the problem exists and worries women.

Almost twenty years ago, in 2000, the special term "hypoactive sexual desire disorder" (HSDD) appeared. This is a disorder of sexual desire with a constant decrease (or absence) of sexual fantasies and desire, sexual activity. However, HSDD is considered a problem only if it poisons life - you can live with the full range of HSDD symptoms and not worry. And this is an important point: a woman who calmly and happily takes COCs can accidentally get tested somewhere in a blog and plunge into sadness and longing from the results: she lived in peace, but here, it turns out, HSDD.

The prevalence of HSDD among women is about 10% and slightly increases or decreases in different age groups. With age, sex drive decreases, but at the same time, tension in this issue decreases, so experts consider the prevalence of HSDD to be relatively constant. There are many reasons for a decrease in sexuality, they are intertwined and reinforce each other. Women are getting older, their lifestyle changes, new concerns appear, self-esteem, stress resistance, and relationships with a partner change. Of course, both our own hormones and those introduced from the outside contribute.

In the United States, the Contraceptive Choice Survey was conducted in which 1,938 women between the ages of 14 and 45 were interviewed by telephone after 6 months of using different methods of contraception. It turned out that combined and purely progestin oral contraceptives, transdermal combined contraceptives, hormonal IUDs did not affect sexuality. Decreased libido was noted by users of injectable contraceptives, vaginal rings, and progestin implants.

A systematic review of 36 observational studies (13,673 women in total), of which 8,422 were taking COCs, showed that 85% of participants noted an increase in libido (1826) or no effect (5358). However, 15% (1238) complained about the decline. Of course, there is a problem with the interpretation of the results: too many factors can influence sexuality. Women using hormonal contraception, as a rule, are in stable relationships, are more sexually active, devoid of fears of unwanted pregnancy. But there is another side of the coin: routine, predictability, loss of novelty of sensations.

Theoretically, the loss of sexual interest may be associated with a decrease in androgenic influence - after all, testosterone is responsible for libido. But when comparing contraceptives with antiandrogenic action (which are effective, for example, for acne or hirsutism) and drugs with residual androgenic action, there was no difference. Studies are repeated from time to time, and developers since the 1980s have been trying to solve the problem, either by adding androgens, or by using new forms of estrogen in drugs.

If a change in libido bothers you and poisons your life, you should contact a specialist. The gynecologist can try changing the contraceptive combination and it might work. But only a sexologist can better understand the situation, this is his job; it is likely that the problem will be solved without giving up contraception, because not using contraception is often not the best strategy.

PHOTOS: Rose & rex

Popular by topic